Thunderstorm Wind, Posey
- When
- July 7, 12:20 PM CST
- Where
- Posey County, Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -87.900
A garage door was bowed due to high winds.
A line of severe thunderstorms produced areas of wind damage, mainly from Evansville eastward across Warrick and Spencer Counties. The line of storms moved eastward during the afternoon through a moist and very unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A line of severe thunderstorms produced areas of wind damage, mainly from Evansville eastward across Warrick and Spencer Counties. The line of storms moved eastward during the afternoon through a moist and very unstable environment. Mixed-layer capes around 4000 j/kg and surface dew points in the lower to mid 70's were supportive of strong convective updrafts. The line of storms intensified ahead of a 500 mb shortwave trough over the mid and upper Mississippi Valley. A west to southwest flow of very moist air at 850 mb averaged from 20 to 30 knots. Strong, locally damaging winds occurred near the leading edge of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:25 AM CST, 6 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 625 AM CDT THU JUL 7 2016 .UPDATE... Updated aviation section for 12z tafs && .SHORT TERM...(Today through Saturday night) Issued at 256 AM CDT Thu Jul 7 2016 Incredible rainfall rates producing widespread flooding and flash flooding rains across especially western Ky counties around/just east of PAH. Dual Pol and MRMS both show max axis pcpn rates in 2-3" per hour range...with ground truth obs verifying. For example, off duty NWS meteorologist at Calvert City reported 4.6" in 2 hr time span since midnight...which is target/right on with Dual Pol/MRMS rate depictions. Same location yielded 5.5" for the 3 hr total, also on track with depicted radar accumulations. The wave that helped touch this pcpn off is now/will be continuing to move eastward across central Ky and beyond as we head into the early morning hours. Residual lobe of energy overtop the lingering boundary will keep it raining, at times heavily, across our southern Ky counties for a few hours more, before tapering off between sunrise and mid morning. From mid morning to early pm, there may be a relative lull in pcpn, as the wave moves across the Cumberland plateau, and the lobe/boundary extending back into our southern Pennyrile finally pieces off into middle Tn, effectively waning most convective elements, at least temporarily. However, during the pm hours, we shift our eyes northwestward, as the active MCS now over IA/NE...begins to threaten. The gfs all but dissipates it on its dive southeastward, while the NAM suggests it maintains itself and pushes on into/thru the PAH FA. We'll go middle of the road with it, maintaining high chance pops over the northwest counties...then gradually tapering into mid chance (or lower) pops across the remainder of the FA. This best fits the collab pic, with minor massages. Given the chance nature of this incoming pcpn, esp with regard to its southeastward advance, we'll hold off on short fuse FFA for Today, and let it die its natural death upon expiration (we'll continue ongoing FFW/FLW where needed). Then, we should see by pm hours where pcpn, if any, is setting up, and trending on movement, before it threatens areas over our central to southeastern parts that received the heaviest rains. We'll also see how their recovery goes, with regard to any additional FFA headline necessity. Given the extent of the convection, both within and without the FA, the presence of pcpn and associated blow off cloudiness is muting today's highs a little from previous projections. With even just a few hours of thinned clouds, we'll heat up nicely, but should fall shy of Heat Advisory headline thresholds, though triple digits are possible. For Friday into Friday night...the models still project another cold front to enter the forecast picture...driven southward from the strong area of Low pressure making passage over the Great Lakes. Just out of the fetch of the strongest westerlies, the boundary may stall and become quasi stationary again over our area Friday pm-Friday evening...which could result in a focusing mechanism for either strong to svr storms, or another heavy rain setup. We'll continue to outlook that potential on the HWO. Similarly, we'll have to monitor convective progression and blow off elements with regard to Heat Advisory headline necessity for Friday pm. Pops wane, but at least the chance continues, into the weekend, as the primary upper Low now moves east of the Lakes, but the upper ridging occurs over the High Plains, with the PAH FA between the two primary features. The added fuel from diurnal heating will make for the best chance time period to start the weekend. .LONG TERM...(Sunday through Wednesday) Issued at 256 AM CDT Thu Jul 7 2016 A messy extended foreast continues with the superblend of models maintaining a daily chance category pop for all or portions of the forecast area through the entire extended. Synoptically speaking, Mississippi river valley ridging will yield to incoming height falls and broad Low pressure troffing over time. The net result in the meso will be the daily chance cat pops ebbing from highest west to lowest east early, then translating southwest to northeast across the area, as the primary upper Low pressure storm system rides the Canadian border/lifts overtop the Great lakes and the ridging yields to its energy passage in the by then westerlies filtering across the middle to upper Mississippi and Wabash river valleys by the end of the period. && .AVIATION... Issued at 625 AM CDT Thu Jul 7 2016 The large complex of storms finally weakened and moved southeast of the taf sites, however another complex over northwest Missouri at 12z is heading southeast. The complex will likely hold together in some form or fashion as diurnal heating and southwest low-level flow destabilize the atmosphere. The most likely window for storms to arrive at the taf sites is early to mid afternoon. Gusty winds and ifr vsbys should accompany the activity, but not to the same degree as Wed. The only other concern is the lingering ifr cigs early this morning, mainly in the EVV/OWB area. This low cloudiness should burn off by late morning, giving way to a broken cu deck around 3k feet. Redevelopment of low clouds/fog is a potential issue tonight given extremely moist soil. However, enough southwest low-level flow is expected at this time to break up low level clouds/fog. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && Aviation...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 110 PM CDT THU JUL 7 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 110 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD THROUGH SOUTHWEST INDIANA AND WEST KENTUCKY THROUGH THE AFTERNOON. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...ALONG WITH LIGHTNING AND RELATIVELY BRIEF HEAVY DOWNPOURS. ALTHOUGH WIDESPREAD HEAVY RAINS ARE NOT ANTICIPATED THIS AFTERNOON...THE BRIEF HEAVY DOWNPOURS COULD CREATE SOME ADDITION PROBLEMS IN THOSE PORTIONS OF SOUTHERN ILLINOIS AND WEST KENTUCKY THAT RECEIVED HEAVY RAINFALL LAST NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONTINUING DAILY STORM CHANCES EXIST. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FRIDAY AFTERNOON AND EVENING, WITH A MARGINAL TO SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA. DAMAGING WINDS WILL BE THE PRIMARY ASSOCIATED SEVERE WEATHER HAZARD, WITH HEAVY RAIN AND LIGHTNING ACCOMPANYING STORM HAZARDS. THE HEAT INDEX WILL TOP 100 FRIDAY AFTERNOON AND MAY APPROACH OR EXCEED HEAT ADVISORY THRESHOLDS OF 105 AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED OVER WEST KENTUCKY AND SOUTHWEST INDIANA THIS AFTERNOON. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM NON-TSTM WND GST 1 N DELTA 37.21N 89.74W
07/07/2016 M50 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
WINDS ESTIMATED. TREE LIMBS DOWN AND TORRENTIAL RAIN
ASSOCIATED WITH THIS STORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1214 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN 1 N DELTA 37.21N 89.74W
07/07/2016 E1.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
TORRENTIAL RAIN PRODUCED ABOUT 1 INCH OF RAINFALL WITHIN
ONE HALF HOUR
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG SCOTT CITY 37.22N 89.53W
07/07/2016 SCOTT MO TRAINED SPOTTER
DOWNED TREES AND POWER LINES.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1221 PM CDT THU JUL 7 2016 ILZ075>078-080>094-INZ081-082-085>087-KYZ001>016-018-MOZ111-112- 114-071830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-HENDERSON-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SYMSONIA...LOWES... SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...MURRAY... NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...LINTON... ROCKCASTLE...PRINCETON...FRYER...MORGANFIELD...DIXON... MADISONVILLE...HENDERSON...SIKESTON...CHARLESTON...NEW MADRID 1221 PM CDT THU JUL 7 2016 AT 1220 PM...STRONG THUNDERSTORMS WERE MOVING EAST ACROSS SOUTHERN ILLINOIS AND DEVELOPING ACROSS WEST KENTUCKY. THE LEADING EDGE OF THE LINE EXTENDED FROM NEAR FAIRFIELD ILLINOIS...TO MARION...TO CAIRO...MOVING EAST. THROUGH THE EARLY AFTENROON HOURS...STRONG STORMS WILL BE CAPABLE OF 40 TO 50 MPH WINDS AND SMALL HAIL...ALONG WITH TORRENTIAL RAINFALL IN A SHORT AMOUNT OF TIME. CONTINUE TO MONITOR FOR ADDITIONAL STATEMENTS...AND POSSIBLY WATCHES AND WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND GST HENDRON 37.04N 88.63W
07/07/2016 E50 MPH MCCRACKEN KY PUBLIC
WINDS ESTIMATED 45 TO 50 MPH
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 118 PM CDT THU JUL 7 2016 ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088- KYZ001>003-005>022-072030- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-POPE- HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- FULTON-HICKMAN-CARLISLE-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL- CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS- CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL... MCLEANSBORO...CARMI...HARRISBURG...SHAWNEETOWN...GOLCONDA... ELIZABETHTOWN...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...PADUCAH...MAYFIELD...SYMSONIA...LOWES... SMITHLAND...BENTON...HARRIS GROVE...KIRKSEY...MURRAY... NEW CONCORD...MARION...EDDYVILLE...CADIZ...CANTON...LINTON... ROCKCASTLE...PRINCETON...FRYER...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...MOSELEYVILLE... OWENSBORO...CALHOUN...GREENVILLE...ALLEGRE...CLIFTY...ELKTON... GUTHRIE 118 PM CDT THU JUL 7 2016 AT 118 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR PRINCETON INDIANA TO SHAWNEETOWN ILLINOIS TO PADUCAH KENTUCKY...MOVING EAST AROUND 45 MPH. OTHER SCATTERED STRONG STORMS WERE ACROSS WESTERN KENTUCKY. AS THE STORMS CONTINUE EAST ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA...MORE INTENSE ACTIVITY MAY PRODUCE WINDS 40 TO 55 MPH AND SMALL HAIL. LOOK FOR VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME AS WELL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8 PM. CONTINUE TO MONITOR THE SITUATION. IF STORMS INTENSIFY... ADDITIONAL WARNINGS MAY BE NEEDED. DAMAGING WINDS WILL BE THE PRIMARY HAZARD. STORMS SHOULD REACH EVANSVILLE AND HENDERSON BY 130 PM TO 140 PM...AND THE OWENSBORO AREA BY 200 PM TO 215 PM.
The Evansville,IN radar (KVWX), 40 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
4 thunderstorm wind. Local standard time, as filed.
A garage door was bowed due to high winds.
Widespread damaging winds from 60 to 65 mph were reported throughout the city of Evansville. Multiple trees and power lines were blown down throughout the city, causing numerous power outages. A regional utility company reported 23,000 customers were without power at the height of the storm. The day after the storm, there were still 7,000 outages, mostly in Evansville. Trees fell onto several houses and other buildings, including a church. The roof of the church collapsed. A trained spotter measured a wind gust to 60 mph along the west side of Evansville. A trained spotter measured a wind gust to 60 mph in the downtown area, where large tree limbs were blown down. A trained spotter estimated winds gusted around 65 mph at the civic center downtown. A wind gust to 60 mph was measured near Deaconess Hospital, and some shingles were blown off nearby roofs. Southeast of Evansville near the Warrick County line, tree limbs at least three inches in diameter were blown down. At Darmstadt, a large tree was blown down, pulling up a sidewalk and roadway.
Shingles were blown off a store roof in Newburgh. A trained spotter measured a wind gust to 60 mph on the east side of Newburgh. Tree limbs were blown down.
Trees were blown down in and near Richland. Two miles west of Rockport along State Route 66, there was roof and siding damage to homes, and a large playhouse was turned on its side.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640476, 640459, 640471, 640474.